Oklahoma, 2019Damaging Winds in Oklahoma, August 12, 2019
August 12, 2019 · NWS TSA · 2 events in 1 county or zone
Thunderstorms developed over southern Kansas and northeastern Oklahoma during the evening of the 12th, as a cold front approached the area. The strongest storms produced damaging wind gusts as they moved across Osage County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over southern Kansas and northeastern Oklahoma during the evening of the 12th, as a cold front approached the area. The strongest storms produced damaging wind gusts as they moved across Osage County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 8:20 PM CST, 2 minutes earlier.
Area forecast discussion, Aug 12, 8:20 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
920 PM CDT Mon Aug 12 2019
.DISCUSSION...
A cluster of strong storms continues to move east across Osage Co
and has shown potential for severe wind gusts at times. Expect an
overall decreasing trend in intensity of convection over the next
few hours as outflow boundary continue to push toward I-44. Threat
of additional storms overnight should remain closely tied to this
and the weak cold front approaching and thus low chances will be
maintained generally I-44 to the north overnight. Heat Warning has
expired, but still a 105 heat index at TUL at 9 PM. Tomorrow will be
better for much of the area, though a heat advisory remains in
effect south of I-40 for Tuesday.
&&
.PREV DISCUSSION... /Issued 703 PM CDT Mon Aug 12 2019/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
This evening and overnight tonight... thunderstorms are possible
across portions of NE OK and NW AR along a passing cold front.
The greatest potential for thunderstorms in the short term is at
KBVO thanks to thunderstorm activity currently located near KPNC
moving eastward. Otherwise, mid to high level clouds will continue
to increase into the overnight hours. By Tuesday morning... a slight
chance for showers and maybe a rumble of thunder will remain
possible across NE OK and NW AR as the front will continue to slowly
push through the CWA. By Tuesday afternoon... Additional shower
activity can be expected late in the day across portions of NE OK
and NW AR behind the passing cold front. Also behind the front, west
to northwesterly winds will be expected along with broken high level
clouds. Outside of storms, conditions should remain VFR.
PREV DISCUSSION... /Issued 325 PM CDT Mon Aug 12 2019/
DISCUSSION...
The good news is that there are showers and storms now forming in
far western Oklahoma and the TX panhandle. The bad news is that we
still have widespread heat index values from 105 to 115 degrees
across eastern Oklahoma and western Arkansas this afternoon. But,
relief is on the way for Tuesday.
Afternoon water vapor imagery depicts a shortwave trough crossing
the TX panhandle and tracking to the northeast. Much of the upper
forcing for ascent will be located across north central Oklahoma
and Kansas through tonight. There could be a few strong to severe
storms north and west of us, within the deeply mixed airmass
across Kansas through western Oklahoma. We may see showers and
storms move into Osage/Pawnee counties just before midnight, but
the orientation of the surface boundary and moisture convergence
fields will favor storms that will develop to the northeast.
By Tuesday morning, a few showers and storms are possible across
northeast Oklahoma, with the chance for storms spreading south
and east with the boundary on Tuesday afternoon. A few strong or
severe storms are possible tomorrow afternoon ahead of the
boundary, mainly across southeast Oklahoma into west central
Arkansas. The main threat from any storms will be isolated
damaging wind gusts. In addition, a heat advisory will continue
for southeast Oklahoma and west central Arkansas.
High temperatures will be much cooler north of Interstate 40
tomorrow, with clouds and scattered storms in the area. Cooler
temps in the upper 80s to low 90s are expected for Wednesday and
Thursday and will provide some break from the recent heat wave.
Will keep the weekend forecast dry for now, but flow aloft will
become more zonal by that time. That pattern will allow minor
upper impulses to be far enough south to possibly bring some rain
or storms to portions of the area so will continue to monitor that
trend.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 89 70 90 / 20 30 10 10
FSM 78 94 72 92 / 0 30 10 10
MLC 77 92 72 92 / 0 30 20 20
BVO 74 87 67 87 / 70 20 10 10
FYV 74 88 68 87 / 10 20 10 10
BYV 74 90 67 90 / 10 20 10 10
MKO 76 88 70 90 / 10 20 10 10
MIO 74 87 67 88 / 20 20 10 10
F10 75 90 69 90 / 10 20 10 10
HHW 77 96 75 92 / 0 20 30 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 8 PM CDT Tuesday for OKZ049-053-
073>076.
AR...Heat Advisory from 1 PM to 8 PM CDT Tuesday for ARZ019-020-029.
&&
SHORT TERM...14Hazardous weather outlook, Aug 12, 3:56 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Mon Aug 12 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Mon Aug 12 2019
...VERY DANGEROUS HEAT AND HUMIDITY INTO THIS EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northwest of Interstate 44.
ONSET...After 8 PM.
DANGEROUS HEAT.
RISK...Critical.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Northeast and East Central Oklahoma, and West Central Arkansas.
DISCUSSION...
Very dangerous and potentially life threatening heat and humidity
will continue into early this evening. An Excessive Heat Warning
remains in effect for most of eastern Oklahoma and west central
Arkansas, with a Heat Advisory for far northwest Arkansas and
immediately adjacent counties in northeast Oklahoma.
Late this evening and tonight, thunderstorms may move into parts
of northeast Oklahoma along an approaching cold front. Areas along
and northwest of Interstate 44 will be most likely to see a
storm. A limited severe weather potential will exist, with
damaging winds being the main threat.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY through SATURDAY...No Hazards.
SUNDAY...Dangerous Heat Potential.
EXTENDED DISCUSSION...
Thunderstorms may be ongoing Tuesday morning across parts of
northeast Oklahoma. Additional thunderstorm development may occur
during the afternoon and evening along the front, likely to the
south and east of Interstate 44. A limited severe weather threat
will continue with any afternoon and evening development, with
damaging winds and marginally severe hail possible. The
thunderstorm potential will continue into Wednesday before the
front clears the area.
Also on Tuesday, dangerous heat and humidity will persist across
areas that remain south of the front. Parts of southeast Oklahoma
and west central Arkansas can expect maximum heat index values
from 105 to 110 during the afternoon. Cooler weather will arrive
areawide by Wednesday and continue through Friday before hot and
humid conditions look to return over the weekend.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 12, 5:45 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
645 PM CDT Mon Aug 12 2019
OKZ054-130015-
Osage OK-
645 PM CDT Mon Aug 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
715 PM CDT...
At 643 PM CDT, strong thunderstorms were located from 5 miles
southeast of Chilocco to 4 miles northwest of Ponca City. Movement
was east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
If storms intensify, portions of the advisory may be upgraded to a
warning.
Locations in or near the path include...
Shidler... Burbank...
Grainola... Southern Kaw Lake...
Webb City... Apperson...
LAT...LON 3700 9648 3659 9681 3664 9705 3668 9706
3670 9705 3670 9703 3668 9694 3675 9689
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 2343Z 273DEG 18KT 3694 9700 3674 9716
LacySpecial weather statement, Aug 12, 6:16 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
716 PM CDT Mon Aug 12 2019
OKZ054-130100-
Osage OK-
716 PM CDT Mon Aug 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
800 PM CDT...
At 716 PM CDT, strong thunderstorms were located along a line
extending from 2 miles northeast of Ponca City to 6 miles west of
Marland. Movement was east at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations in or near the path include...
Shidler... Southern Kaw Lake...
Webb City... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3670 9705 3670 9703 3669 9700 3668 9694
3675 9689 3674 9683 3677 9682 3678 9675
3682 9675 3682 9659 3659 9691 3660 9692
3658 9700 3653 9699 3657 9700 3659 9706
3660 9704 3668 9706
TIME...MOT...LOC 0016Z 268DEG 13KT 3673 9706 3657 9727
LacySpecial weather statement, Aug 12, 6:50 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
750 PM CDT Mon Aug 12 2019
OKZ054-130145-
Osage OK-
750 PM CDT Mon Aug 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
845 PM CDT...
At 750 PM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Kildare to 6 miles west of Ponca City
to 2 miles south of Marland. Movement was northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Shidler... Burbank...
Grainola... Foraker...
Southern Kaw Lake... Webb City...
Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 9652 3670 9650 3656 9675 3657 9677
3648 9700 3652 9701 3655 9690 3658 9689
3660 9692 3658 9698 3659 9705 3668 9706
3670 9703 3668 9694 3675 9689 3674 9683
3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0050Z 242DEG 32KT 3682 9715 3668 9718 3653 9714
LacySpecial weather statement, Aug 12, 7:54 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
854 PM CDT Mon Aug 12 2019
OKZ054-059-130230-
Osage OK-Pawnee OK-
854 PM CDT Mon Aug 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND NORTHWESTERN PAWNEE
COUNTIES UNTIL 930 PM CDT...
At 853 PM CDT, strong thunderstorms were located along a line
extending from 7 miles south of Cedar Vale to 3 miles southeast of
Pearsonia to 4 miles southeast of Fairfax. Movement was east at 30
mph.
Wind gusts up to 50 mph will be possible with these storms.
This advisory will replace the severe thunderstorm warning set to
expire at 9 PM.
Locations in or near the path include...
Bartlesville... Pawhuska...
Fairfax... Shidler...
Wynona... Ralston...
Burbank... Elgin...
Grainola... Foraker...
Bigheart... Pearsonia...
Bartlesville Municipal Airport... Hulah...
Sunset Lake... Osage Hills State Park...
Okesa... Webb City...
Wah Sha She State Park... Tallant...
LAT...LON 3700 9600 3669 9601 3647 9635 3647 9692
3678 9675 3700 9675
TIME...MOT...LOC 0153Z 264DEG 28KT 3699 9651 3678 9640 3654 9663
LacyThunderstorm Wind, Osage
- When
- August 12, 8:22 PM CST
- Where
- Osage County, 0.95 mi ENE of Pawhuska
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 36.674, -96.314
Thunderstorm wind gusts to 60 mph were measured by storm chasers on east side of Pawhuska, near the Osage Casino.
Thunderstorm Wind, Osage
- When
- August 12, 8:31 PM CST
- Where
- Osage County, 3 mi ESE of Pawhuska
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.653, -96.280
Thunderstorm wind gusts to 60 mph were estimated east southeast of Pawhuska.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Illinois, August 12, 2019$850,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, August 12 to 13, 2019$22,000 · EF1 · 5 events
- Tornado and Hail in North Dakota, August 12, 2019$50,000 · EF0 · 6 events
- Tornado in Maine, August 12, 2019EF1 · 1 event
- Excessive Heat and Heat in Kentucky, August 12, 201919 events
- Excessive Heat and Heat in Illinois, August 12, 201919 events
- Excessive Heat and Heat in Missouri, August 12, 201911 events
- Damaging Winds in Oklahoma, August 12 to 16, 2019$10,000 · 61 kt wind · 7 events
- Flash Flooding in Illinois, August 12, 20196 events
- Damaging Winds in Missouri, August 12 to 13, 201961 kt wind · 6 events
- Heat in Alabama, August 12, 20194 events
- Damaging Winds in Texas, August 12, 201961 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850102, 850105.